Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 138, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 17, 2019, 5:06 PM CDT for Lake of the Woods County, Minnesota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2019, 5:06 PM CDT (22:06 UTC)
- Expired
- Jul 17, 2019, 5:30 PM CDT
- In force
- 24 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lake of the Woods County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 227 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 5:06 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 10.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1444 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:52 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 17, 3:52 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 352 PM CDT Wed Jul 17 2019 .MESOSCALE DISCUSSION... Issued at 349 PM CDT Wed Jul 17 2019 Thunderstorms, including a few severe thunderstorms, remain likely from the Red River Valley eastward into northwest Minnesota late this afternoon and into the evening hours. Main threats remain strong winds and hail up to 1.5 inches with the strongest storms. A tornado or two can't be ruled out. The most likely location for severe storms is across northern Minnesota this afternoon and evening. Recent visible satellite imagery shows convective initiation underway across northern Minnesota. Storms are initiation off a surface confluence axis oriented northwest to southeast. With deep layer shear nearly off this boundary, discrete supercells are likely over the next one to two hours. However, a nearly straight hodograph will encourage splitting storms and storm interactions, and possibly upscale growth, heading into the evening hours. With backed surface winds noted in Roseau and Lake of the Woods counties, a tornado threat can't be ruled out as storms become more developed over the next couple of hours. Convective initiation is also trying to become established across far northeast ND and along the international border where forcing is slightly better closer to the upper level low. But again, robust initiation has not yet occurred. Further south, the surface trough/boundary has effectively mixed out as denoted by southwesterly surface winds. Despite the daytime heating with temperatures reaching into the 80s, the lack of vertical development in the cumulus field is indicative of capping that is preventing storm development. For the next few hours, attention will be focused on northern MN where storm initiation seems most likely. 1-2 kJ/kg of MLCAPE, 30-40 knots of effective bulk shear, and 100-200 m2/s2 ESRH will maintain a severe threat over the next few hours. Hail and strong winds remain the greatest threat, but a tornado can't be ruled out entirely. && .SHORT TERM...(This afternoon through Thursday night) Issued at 349 PM CDT Wed Jul 17 2019 Thunderstorm coverage tied to peak heating underway and may continue to expand before transitioning east this evening. Another mid level impulse tracks east into our region overnight, with additional showers/storms possibly moving into Devils Lake region (should be weaker with less supportive mid level lapse rates/elevated instability). Progressive pattern remains in place Thursday-Thursday night, and trough axis along Red River could act as focus for additional thunderstorm development with severe possible (instability recovering along/ahead of approaching shortwave trough. This trough is potentially stronger. While severe coverage is uncertain (depending on destabilization/recovery), actual shower/storm coverage could end up being better as this fast moving feature tracks across our CWA. Regarding temps: Near seasonal values (lows in lower 60s/highs in the low to mid 80s). .LONG TERM...(Friday through Wednesday) Issued at 349 PM CDT Wed Jul 17 2019 For Friday through Saturday, a upper level zonal flow pattern continues to bring a somewhat active weather pattern to the Northern Plains. Overall this looks to be a drier period in the forecast for areas north of Hwy 200, but across southeast ND and west central MN, chances for showers and storms develop early Friday and through the day Saturday. Despite the off and on rain chances, these days do not look to be a complete wash. The next widespread rain chances build back into the region for Saturday night through Sunday night as an impulse aloft traverses through the region in northwest flow aloft, but there is low confidence in any details regarding potential for severe weather at this time. Through the weekend and into early next week, upper ridging in the South breaks down and strong ridging builds over the Rockies, giving way for cooler air to infiltrate the region in northwest flow aloft. Through early next week, expect to see temperatures near normal values with daytime highs in the 70s to lower 80s and overnight lows in the 50s to lower 60s. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 100 PM CDT Wed Jul 17 2019 Showers lingering along International Border remaining north of terminals, however further development of showers/thunderstorms still possible after 21Z today with threat winding down 01-03Z. Best chance for thunderstorm (or strong thunderstorms) may be from KFAR to KTVF to BJI, but coverage of thunderstorms may remain scattered and direct impacts at terminals less certain. There is a little more consensus at KBJI where I included TEMPO. Pockets of MVFR CU still linger over the area with a few locations as low as 1500 FT AGL. Trend should be towards prevailing VFR this afternoon with restrictions then tied to shower/thunderstorm activity. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && MESOSCALE...AM SHORT TERM...DJR LONG TERM...BP AVIATION...DJR
Hazardous weather outlook, Jul 17, 4:02 PM CDT, 1 hour 4 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 402 PM CDT Wed Jul 17 2019 MNZ040-NDZ006-007-014-015-024-026-028-029-038-049-052>054-182115- Grant-Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele- Barnes-Ransom-Sargent-Richland-Western Walsh County- 402 PM CDT Wed Jul 17 2019 This hazardous weather outlook is for portions of eastern North Dakota and west central Minnesota. .DAY ONE...This Afternoon and Tonight Isolated severe thunderstorms will be possible across parts of eastern North Dakota, west central Minnesota, and northwest Minnesota through this evening. The main hazards will be large hail up to 1.5 inches and damaging wind gusts up to 70 mph. Isolated tornadoes are also possible. Very heavy rainfall is also possible with the storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated severe thunderstorms are possible across northwest Minnesota. The main hazards will be large hail up to quarter size and damaging wind gusts up to 60 mph. Isolated tornadoes are also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001>009-013>017-022>024-027>032-NDZ008-016-027-030-039-182115- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Pembina- Eastern Walsh County-Grand Forks-Traill-Cass- 402 PM CDT Wed Jul 17 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Scattered severe thunderstorms will be possible across parts of northeast North Dakota and northwest Minnesota through this evening. The main hazards will be large hail up to 1.5 inches and damaging wind gusts up to 70 mph. Isolated tornadoes are also possible. Very heavy rainfall is also possible with the storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated severe thunderstorms are possible across northwest Minnesota. The main hazards will be large hail up to quarter size and damaging wind gusts up to 60 mph. Isolated tornadoes are also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Jul 17, 3:31 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
331 PM CDT Wed Jul 17 2019
MNZ005-006-009-172130-
North Beltrami MN-Roseau MN-Lake Of The Woods MN-
331 PM CDT Wed Jul 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROSEAU...
NORTHWESTERN BELTRAMI AND SOUTHWESTERN LAKE OF THE WOODS COUNTIES
UNTIL 430 PM CDT...
At 330 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Gates Corner, or 32 miles south of Roseau, moving
northeast at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Gates Corner around 355 PM CDT.
Norris Camp around 430 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4834 9549 4844 9561 4844 9560 4873 9515
4851 9491
TIME...MOT...LOC 2030Z 234DEG 17KT 4841 9550
CJThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 3:31 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 59 min |
| Jul 17, 3:37 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods | 53 min |
| Jul 17, 3:48 PM CDT | Tornado Warning | FGF | Beltrami, Lake of the Woods | 42 min |
| Jul 17, 4:27 PM CDT | Tornado Warning | FGF | Lake of the Woods | 48 min |
| Jul 17, 5:55 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 50 min |
| Jul 17, 6:11 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 34 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.